Georgia, 2022

Damaging Winds in Georgia, February 17, 2022

February 17, 2022 · NWS FFC · 6 events in 2 counties and zones

During the evening of February 17th, a cold front and associated squall line pushed through the area knocking down numerous trees and powerlines across North Georgia, with the Rome ASOS measuring a wind gust of 62 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

During the evening of February 17th, a cold front and associated squall line pushed through the area knocking down numerous trees and powerlines across North Georgia, with the Rome ASOS measuring a wind gust of 62 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 17, 2:56 PM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Feb 17, 2:56 PM EST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
256 PM EST Thu Feb 17 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Friday Night/...

Cold front currently stretching from the eastern Great Lakes back
through the lower Mississippi River Valley. A low pressure system
along the front is located near the Bootheel of Missouri. The low
pressure wave will rapidly move northeast this evening and
overnight, while the front will move east across the Gulf States.
The front should approach the far NW corner of the state just before
or around midnight and will continue southeastward overnight into
early Friday. Showers and thunderstorms along the front are
anticipated, with some storms having the potential to be strong or
even severe, especially across the NW portion of the outlook area.

Wind Advisory: Have further expanded the Wind Advisory. The pressure
gradient has tightened over SE US last few hours and sustained
winds/wind gusts have picked up across much of the CWA. Macon has
already experienced gusts near 35mph today, and expect the potential
for frequent gusts in that range for the remainder of the evening
into the overnight hours across much of the central and southern
CWA. This is supported by some of the newer synoptic and hi-res
guidance. With a 850mb jet streak moving across northern portions of
the sate, wind gusts at the highest elevations (above ~2000 ft) have
the potential to be stronger, with some gusts around 45mph.

Locally Heavy Rainfall: QPF amounts have been fairly consistent from
run to run from yesterday. The highest amounts are still anticipated
across far north Georgia, with one to two inches possible. Some
locally higher amounts are possible. Across the remainder of the
CWA, generally under an inch of QPF is anticipated.

Severe Weather: The models have been very consistent with the timing
of the line of shra/tsra moving through this evening and overnight.
The line should be strongest as it enters NW GA this evening, but
should start losing a bit of steam as it moves south and east of the
metro ATL area. The main mid level and surface forcing with this
system will get shunted to the north and east of GA. However, winds
aloft remain very strong, with and 850mb jet streak still between 65
and 75 kt as it moves across northern portions of the state. Even
showers will have the potential to be gusty...not just
thunderstorms. MLCAPE remains pretty weak, ranging from about 200-
300 j/kg as the line moves through, but if more instability is
realized than currently forecast, the potential for severe weather
could be higher. Especially due to very good low level wind shear
that will be present. The potential for a few severe thunderstorms
continues and a brief tornado or two cannot be ruled out.

NListemaa

.LONG TERM /Saturday through Thursday/...

Enjoy the upcoming weekend, as it may be some of the driest days we
see over the next week. Another shortwave rotating over the western
ridge will quickly dive into the eastern CONUS on Saturday. The best
CAA advection will stay to the north of the CWA, but some
reinforcement of the passing cold front will occur keeping winds
from the NW. This will keep our cooler, drier airmass in place for a
little bit longer. Min RHs will likely dip down into the 30s and
20s, possibly lower, which will need to be monitored for potential
fire products, especially in central GA which may not receive as
much rainfall from our current weather system.

The warming trend begins on Sunday. Sfc high pressure moves quickly
to the east and upper level flow goes briefly zonal. Sfc winds move
to the southeast and start bringing back the warm, moist air into
the CWA, though expect some wedging across the NE portion which may
limit temperatures there. By Monday, large, broad trough will be
positioned over the western CONUS, bracketed by a large, upstream
ridge over the eastern Pacific and smaller ridge over the GoM and
southeastern US. This pattern will be mostly locked in place over
the week, meaning broad ascent will be in place across the CWA for
several days on end. Several shortwaves will rotate about the base
of this trough and eject into the Plains where stalled sfc frontal
zone will be located. Ensuing cyclogenesis will act to slowly push
this front south closer and closer to the CWA, with very long term
ensembles hinting that it could approach by the end of the week.
With several days of southerly flow across the south, PWATs are once
again surging to near record values in forecast soundings of ~1.5"
or higher.

Ensembles show a lot of support for the pattern and setup, with
primary differences among members in the amplitude and exact phase
of the trough and upstream ridge over the Pacific, as shown by WPC
cluster analysis. This puts some uncertainty on the QPF, especially
across northern GA. This pattern lends itself to likely having a few
corridors of enhanced rainfall that occur just ahead or along where
the front itself sets up. Changes in the location of that front will
likely be driven by small amplitude and timing differences within
the shortwaves rotating about that trough. The ensembles capture
this effect, with some members/clusters showing much heavier
rainfall across northern GA than others. Current forecast QPF is in
the 3-5" range across several days in the north, but expect changes
to this as we hone in on how this system will evolve in the coming
days.

The other story with this will be the temperatures, as highs towards
the middle of next week will easily be into the 70s, and could get
as high as the mid 80s in portions of central GA for several days if
we get enough breaks in the cloud cover. These are a good 15 degrees
or more higher than average temperatures for February. With cloud
cover in place, nighttime temps won't have the opportunity to drop
much either, and these are running 20 degrees above average. While
it is slightly out of the long term forecast, some hints that a
front may push into the area to bring some relief by the end of the
week.

Lusk

&&

.AVIATION...
18Z Update...
Windy period on tap through the overnight hours. Frequent gusts to
30kt will be possible outside of any convective elements. Models
have been very consistent from run to run with the timing of a
line of thunderstorms from between 03-07Z. Some breaks in the
IFR/MVFR deck likely this afternoon, but clouds should begin to
fill in right around 00Z again. A switch to the SW side should
occur right ahead of the line of storms, ~2Z.

//ATL Confidence...18Z Update...
Med-high confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          49  58  31  60 /  80  10   0   0
Atlanta         43  50  32  56 /  80  10   0   0
Blairsville     34  45  26  51 / 100   5   0   0
Cartersville    37  49  27  55 /  90  10   0   0
Columbus        50  59  33  62 /  80  20   0   0
Gainesville     44  53  32  57 /  80  10   0   0
Macon           57  64  33  65 /  60  30   0   0
Rome            39  51  28  58 /  90   5   0   0
Peachtree City  44  53  30  58 /  80  10   0   0
Vidalia         65  69  38  64 /  50  60   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM EST Friday for the following zones:
Bartow...Carroll...Catoosa...Chattooga...Cherokee...Clayton...
Cobb...Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...
Fayette...Floyd...Gilmer...Gordon...Haralson...Harris...Heard...
Lumpkin...Meriwether...Murray...Muscogee...North Fulton...
Paulding...Pickens...Polk...South Fulton...Towns...Troup...
Union...Walker...White...Whitfield.

Wind Advisory until 3 AM EST Friday for the following zones:
Baldwin...Banks...Barrow...Bibb...Butts...Chattahoochee...
Clarke...Crawford...Crisp...Dooly...Forsyth...Greene...
Gwinnett...Hall...Hancock...Henry...Houston...Jackson...Jasper...
Jones...Lamar...Macon...Madison...Marion...Monroe...Morgan...
Newton...Oconee...Oglethorpe...Peach...Pike...Pulaski...Putnam...
Rockdale...Schley...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Upson...Walton...Warren...Webster...
Wilcox...Wilkes.

&&

SHORT TERM...NListemaa
LONG TERM....Lusk
AVIATION...NListemaa
Hazardous weather outlook, Feb 17, 2:51 PM EST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
251 PM EST Thu Feb 17 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
251 PM EST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Wind Advisory is in effect through 3AM tonight for much of north
and central Georgia. Gusts up to 35 mph are expected, with gusts
to around 45 mph possible at elevations above 2500 feet.

A line of showers and thunderstorms will move through north and
central Georgia this evening through early Friday morning. The
main threats are isolated damaging wind gusts and a brief tornado,
primarily across northwest Georgia. In addition, isolated flash
flooding may occur across far north Georgia where rainfall totals
reach an inch to 1.5 inches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Monday through Wednesday will bring chances for rain and a slight
chance for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 17, 7:33 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
733 PM EST Thu Feb 17 2022

GAZ001>004-011-180115-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
733 PM EST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Catoosa, northwestern
Whitfield, Walker, Dade and northwestern Chattooga Counties through
815 PM EST...

At 733 PM EST, a line of strong thunderstorms was along a line
extending from near Bridgeport to near Lake Guntersville St Park, and
moving east at 55 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Lookout Mountain, Menlo, Center Post, Blue
Spring, Fairview, Cloudland, Chattanooga  Valley, Hooker, Cloudland
Canyon State Park, Cooper Heights, Rock Spring, Naomi and Rising
Fawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3499 8497 3465 8519 3448 8539 3446 8550
      3498 8560
TIME...MOT...LOC 0033Z 252DEG 47KT 3491 8575 3442 8615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Feb 17, 8:20 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
820 PM EST Thu Feb 17 2022

GAZ011-012-019-020-180145-
Chattooga GA-Gordon GA-Bartow GA-Floyd GA-
820 PM EST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Floyd, Gordon,
central Chattooga and northwestern Bartow Counties through 845 PM
EST...

At 819 PM EST, a line of strong thunderstorms was along a line
extending from near Subligna to Waterhouse, and moving east at 50
mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Rome, Calhoun, Summerville, Adairsville, Trion, Cave Spring,
Kingston, Resaca, Plainville, Shannon, Lyerly, Ranger, Pinson,
Subligna, Redbud, Folsom, Lake Marvin, Coosa, Oakman and James H.
Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3459 8530 3459 8506 3462 8506 3461 8505
      3462 8493 3463 8491 3462 8491 3461 8486
      3462 8472 3461 8473 3459 8468 3439 8477
      3416 8494 3411 8543 3430 8547
TIME...MOT...LOC 0119Z 269DEG 44KT 3455 8522 3419 8548

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Atlanta radar (KFFC), 118 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bartow

When
February 17, 8:40 PM EST to 8:45 PM EST
Where
Bartow County, 1.14 mi W of Adairsville
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.370, -84.970

Powerlines knocked down near the intersection of Twin Bridges Rd and Westover Dr.

Thunderstorm Wind, Pickens

When
February 17, 8:58 PM EST to 9:03 PM EST
Where
Pickens County, 1.49 mi NNE of Hinton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.500, -84.570

Numerous trees down along the Hwy-136 connector from Willow Ln to Bunch Ct. One tree down on a vehicle, one tree down on an ambulance.

Thunderstorm Wind, Bartow

When
February 17, 9:04 PM EST to 9:09 PM EST
Where
Bartow County, 0.57 mi E of Rydal
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.330, -84.710

Tree and powerlines down at intersection of East Valley Road and Mahan road.

Thunderstorm Wind, Bartow

When
February 17, 9:22 PM EST to 9:27 PM EST
Where
Bartow County, 1.14 mi W of Mc Ginnis
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.100, -84.990

Powerlines down at intersection of Old Alabama Rd and Taylorsville Macedonia Rd.

Thunderstorm Wind, Bartow

When
February 17, 9:25 PM EST to 9:30 PM EST
Where
Bartow County, 7.06 mi SE of White
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.210, -84.660

Trees and powerlines down along Hwy 20 near the intersection with Brooke Rd.

Thunderstorm Wind, Bartow

When
February 17, 9:33 PM EST to 9:38 PM EST
Where
Bartow County, 2.37 mi SSW of Emerson
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.100, -84.770

Tree reported down on powerlines down and along Bates road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006052, 1006053, 1006055, 1006057, 1006059, 1006060.